New Jersey, 2024Damaging Wind in New Jersey, July 14, 2024
July 14, 2024 · NWS OKX · 1 event in 1 county or zone
A stationary front lingered over the area through the day. Some showers and thunderstorms developed as a weak shortwave moved overhead in the afternoon hours with just enough MLCAPE (1000 J/kg) to break a mid-level cap.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front lingered over the area through the day. Some showers and thunderstorms developed as a weak shortwave moved overhead in the afternoon hours with just enough MLCAPE (1000 J/kg) to break a mid-level cap. One storm was able to reach severe limits and produce damaging wind gusts in northeast NJ.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 14, 12:12 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 14, 12:12 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service New York NY
112 PM EDT Sun Jul 14 2024
.SYNOPSIS...
High pressure will primarily be in control this afternoon with
a thermal trough setting up over the region Monday and Tuesday.
A cold front approaches from the west on Wednesday, moving
through Wednesday night into Thursday. High pressure then builds
in for the end of the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Continuing to watch some convection closing in from E PA and W
NJ. This activity is moving right along the instability axis.
Some slight adjustment were made with PoPs to account for a
slight larger area of slight chance PoPs and included chance
PoPs for western and southwestern most locations. Dew points
have been coming in slightly lower than advertised more so
across eastern sections and this adjustment was made earlier.
The winds do however switch around more to the S and SW later
this afternoon and dewpoints overall creep up a little later in
the afternoon and evening. Will be interesting to see if
portions of the area currently under a Heat Advisory for today
reach 95 degree heat indices criteria. Thus no changes for the
heat advisory criteria for today as numbers should be very
close in the existing advisory area, although possibly a tad
short.
Warm and muggy conditions for tonight. Will leave fog and
stratus out of the forecast as winds just above the boundary
layer look too strong for the most part. Should any occur, the
tendency like previous nights points more towards western LI
and SE CT.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
Similar setup both days with a thermal trough over the area, and
shortwaves bringing shower/thunderstorm potential in the afternoon
and evening hours. Somewhat better chances of thunderstorms on
Monday versus Tuesday with the main threat being strong gusts both
days.
Based on an average of deterministic and ensemble guidance,
expecting 850mb temperatures of 20-21C on Monday and 21-22C on
Tuesday. Any potential convective debris clouds would probably occur
late enough in the day to have too much impact on potential high
temperatures. Highs Monday around 90 along the coast, ranging into
the middle and upper 90s for a good portion of inland areas. Tuesday
a degree or two higher in most cases across the area, with spotty
100 degree readings in NE NJ.
As for dewpoints, both days feature SW-WSW surface winds outside of
locations with an onshore flow. Dewpoints at the top of the boundary
layer are not exactly low enough to have high confidence that
surface dewpoints would lower 5 or so degrees during peak heating,
but then again they're not prohibitively high either. Pretty good
agreement however that there's better mix-out potential on Tuesday as
models are showing lower afternoon dewpoints at the top of the mixed
layer as compared to Monday.
No changes to the Heat Advisories for Monday and Tuesday. Heat index
values generally around 100 in the advisory area on Monday. For
Tuesday, heat indices increase by a couple of degrees, with spotty
105 readings in NE NJ, NYC and perhaps in the Lower Hudson Valley.
Not enough coverage and confidence to upgrade to an Excessive Heat
Watch anywhere at this time.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Key points:
* Heat wave likely continues Wednesday with hot and humid
conditions. Max heat indices in the mid to upper 90s for much of
the region.
* Showers and thunderstorms develop ahead of a frontal passage late
Wednesday, bringing the risk of strong to severe thunderstorms and
heavy rainfall that could lead to flooding into Wednesday night.
* Cooler, drier conditions expected behind the front Thursday
and into the weekend.
The heat and humidity persists Wednesday before a frontal boundary
moves through Wed night, ushering in a cooler, drier regime late in
the week. Temperatures Wednesday afternoon, while likely a few
degrees lower than Tuesday, still top out in the low to mid 90s away
from the immediate coast. Deep mixing and more of a S/SW low-level
flow should help to transport some slightly lower dew point air to
the surface, so applied CONSALL rather than NBM with this update,
keeping dew points in the upper 60s to lower 70s during time of max
heating. This should still yield max heat indices to once again
approach or exceed 100F in many areas. An extension of the Heat
Advisory appears probable at the moment.
Meanwhile, a digging H5 trough will push a cold front toward the
region late Wednesday and increase convective chances as it does so.
Showers and thunderstorms become likely ahead of the boundary
Wednesday evening and night. As often the case this time of year,
conditions appears conducive for at least the possibility of strong
to severe thunderstorms, as well as torrential downpours given the
deep moisture in place.
The front moves through into early Thursday, and high pressure
begins to build in behind it, with the resulting N/NW flow advecting
in a drier air mass that should knock temperatures down to more
typical values for mid July, generally mid 80s both Thursday and
Friday. Conditions appear to remain dry late this week and
potentially thru the weekend with high pressure remaining in
control.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A surface trough will set up over the region this afternoon and
remain into Monday.
Mainly VFR through the TAF period. There remains potential for
IFR or LIFR across eastern Long Island and southeast Connecticut
late tonight into early Monday morning.
Winds will continue becoming S this afternoon around 10 kt.
Wind speeds will diminish tonight as the direction becomes SSW
or SW. A SW-SSW flow is expected Monday, becoming more S for
coastal terminals in the afternoon.
Showers and thunderstorms are possible late Monday afternoon and
evening.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Shower, possibly a thunderstorm may occur through 19z for KEWR
and KTEB, with lower probability for KJFK and KLGA 19-20z.
Adjustments to shower/thunderstorm timing Monday afternoon and
evening are likely.
OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
Monday Afternoon-Night: Mainly VFR. Chance of showers and
thunderstorms with MVFR, mainly NYC metro on NW, in the
afternoon and evening.
Tuesday: Mainly VFR. A chance of afternoon into early evening
showers and thunderstorms and MVFR, mainly from NYC metro on NW.
SW wind gusts 15-20 kt afternoon into early evening.
Wednesday: VFR to start. MVFR or lower in showers and
thunderstorms late afternoon into the evening.
Thursday: A chance of showers and thunderstorms with MVFR possible.
Friday: VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Winds and seas remain below SCA criteria through Tuesday night
with a relatively weak pressure gradient in place and lack of a
significant swell.
A period of SCA conditions is possible, mainly on the ocean,
Wednesday afternoon and Wednesday night with increased southerly
flow ahead of a frontal passage. Ocean seas may linger at or above 5
ft Thursday before subsiding.
&&
.HYDROLOGY...
No hydrologic concerns are anticipated for today.
Given an abundantly moist air mass in place, any thunderstorms that
develop early to mid next week will have the potential to produce
locally heavy downpours that result in nuisance flooding,
particularly in urban and poor drainage areas.
&&
.TIDES/COASTAL FLOODING...
A high rip current risk continues through this evening for the
beaches of southeastern Suffolk County. A southerly swell of 4 ft 7s
will be slow to subside into Monday. RCMOS and NWPS are generally in
good agreement with the high risk for the far eastern beaches. A
moderate risk can be expected elsewhere.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory from noon Monday to 10 PM EDT Tuesday for
CTZ005>011.
NY...Heat Advisory from noon Monday to 10 PM EDT Tuesday for
NYZ067>071-078>080.
Heat Advisory until 10 PM EDT Tuesday for NYZ072>075-176>179.
High Risk for Rip Currents until 9 PM EDT this evening for NYZ081.
NJ...Heat Advisory from noon Monday to 10 PM EDT Tuesday for NJZ002.
Heat Advisory until 10 PM EDT Tuesday for NJZ004-006-103>108.
MARINE...None.
&&
SYNOPSIS...JC/DR
NEAR TERM...JC/JE
SHORT TERM...JC
LONG TERM...DR
AVIATION...DS
MARINE...JC/DR
HYDROLOGY...JC/DR
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 14, 3:21 AM EST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
421 AM EDT Sun Jul 14 2024
NJZ004-006-103>108-NYZ072>075-176>179-151000-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
421 AM EDT Sun Jul 14 2024
...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM EDT
TUESDAY...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is the potential for heat indices getting to around 105 on
Tuesday. Thus, an Excessive Heat Watch is possible in subsequent
forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>011-NJZ002-NYZ067>071-078>080-151000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Western Passaic-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-
421 AM EDT Sun Jul 14 2024
...HEAT ADVISORY REMAINS IN EFFECT FROM NOON MONDAY TO 10 PM EDT
TUESDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is the potential for heat indices getting to around 105 on
Tuesday. Thus, an Excessive Heat Watch is possible in subsequent
forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ081-151000-
Southeast Suffolk-
421 AM EDT Sun Jul 14 2024
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ012-151000-
Southern New London-
421 AM EDT Sun Jul 14 2024
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-151000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
421 AM EDT Sun Jul 14 2024
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jul 14, 1:47 PM EST, 7 minutes before
Special Weather Statement
National Weather Service New York NY
247 PM EDT Sun Jul 14 2024
NJZ006-106>108-NYZ074-075-141915-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Kings (Brooklyn) NY-Richmond (Staten Is.) NY-
247 PM EDT Sun Jul 14 2024
...STRONG THUNDERSTORMS WILL IMPACT HUDSON...UNION...SOUTHEASTERN
ESSEX...RICHMOND AND KINGS COUNTIES THROUGH 315 PM EDT...
At 246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Summit to near Sandy Hook. Movement was
northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Newark, Elizabeth, Bayonne, Plainfield, Linden, Coney Island, Todt
Hill, Huguenot, The Verrazano Narrows Bridge, Bay Ridge, Port
Richmond, Tottenville, Clark, Union, and Tompkinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4051 7424 4050 7426 4055 7425 4056 7421
4060 7421 4061 7431 4059 7446 4066 7440
4067 7440 4065 7445 4067 7446 4072 7433
4071 7425 4075 7421 4067 7406 4064 7406
4066 7403 4058 7389 4056 7401
TIME...MOT...LOC 1846Z 244DEG 17KT 4067 7434 4049 7400
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JMThunderstorm Wind, Union
- When
- July 14, 1:54 PM EST
- Where
- Union County, 0.52 mi E of Clark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 40.630, -74.310
Large tree limb down on Janie Lane between Myra Place and Raritan Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, July 14 to 15, 20241 death · 1 injured · $500,000 · EF1 · 79 events
- Excessive Heat and Damaging Wind in Nebraska, July 14 to 15, 202421 injured · 50 kt wind · 12 events
- Flash Flood and Hail in Arizona, July 14 to 15, 2024$25 million · 66 kt wind · 4 events
- Rip Current in North Carolina, July 14, 20241 death · 1 event
- Hail and Damaging Winds in North Dakota, July 14 to 15, 2024$1.7 million · 3.5 in hail · 37 events
- Heat in Oklahoma, July 14 to 16, 2024100 events
- Lightning Strike in Michigan, July 14, 20243 injured · $65,000 · 1 event
- Damaging Winds in Ohio, July 14, 2024$71,000 · 57 kt wind · 21 events
- Damaging Winds in South Dakota, July 14, 2024$83,000 · 65 kt wind · 15 events
- Flash Flooding in Wisconsin, July 14, 2024$100,000 · 3 events
- Dust Storm and Hail in Arizona, July 14, 2024$49,000 · 1 in hail · 16 events
- Damaging Winds in West Virginia, July 14 to 16, 2024$41,000 · 50 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203201.